Aa
Aa
A
A
A
Close
Avatar universal

Getting off of Paxil - Problems

I've been on Paxil for about 15 years for anxiety.  I'm currently 47.  I recently read the leaflet that comes with the script from Walgreens.  Wow!  That thing surely has changed since I started taking it.  So I decided to get off the Paxil.  This was a long process, as I got all the typical side effects.  The last couple of times that I had sex, I had a MAJOR premature ejaculation problem.  I've never had this in my life.  I did some searching, and apparently Paxil is also prescribed for premature ejaculation.  

I'm beginning to think that just by getting off the medicine, I "swung the other way", and I'm not sure what to do now.  Get back on the Paxil?

Has anybody else experienced this by chance?

Thanks!
3 Responses
Avatar universal
I didn't, but anxiety can cause this too.
11369760 tn?1449504372
Do you think that the side effects for Paxil have changed since you first started taking it, or is this the first time you've read the insert from the pharmacy in many years?  I wouldn't think that it would change that much.  In any case, I would hope that you are working with your doctor to properly get off the drug, and if you will still be experiencing anxiety, he/she will be very helpful to prescribe something else for you, if that's what is called for.  Also, the doctor's advice will be helpful for your premature ejaculation situation which may be another symptom of Paxil withdrawal.      
Avatar universal
I have just gotten off Paxil 20 mg after 20 years. I will have to say I had terrible side effects. You didn't say much about getting off Paxil. Did you have as hard a time as I did. I am off 2 ½ months and have terrible sweating and heart palpitations until this day. Did you have that and did it ever pass? Don't know about the ejac's part as I am female. But, I still to not have desire for sex.
4 Comments
You might get more help if you make a new post, as this one is a couple years old, but that's not that old.  I have some questions for you, as you can tell by my name that Paxil is why I'm on this forum.  How long did you take to taper off of it?  You were on it a very very long time, and given this is the most difficult antidepressant to stop taking, I hope you took as long as you needed.  If you tapered off too quickly, that could explain the lingering problems.  But even if you did everything as well as you could, it's just a very hard drug to stop taking.  You have what's called a protracted withdrawal, one that lasts a long time, and there's no telling when or if it will ever stop.  That's why how you stopped it is important to know -- if you did it too quickly, then it might not be a bad idea before it's too late to go back on it at the last dose at which you felt fine and taper off more slowly,  as slowly as you need to.  If you don't want to do that, I would try taking some fish oil and see if it helps -- take a fair amount, though don't overdo it.  Eat as well as you've ever eaten in your life, including lots of antioxidant rich veggies.  Try some wheatgrass juice every day -- very nutritious and a very good detox.  You also don't say how old you are -- or why you went on it in the first place.  Is it possible you're having hormonal problems?  This would have started before you stopped the Paxil, otherwise it would be a pretty unusual coincidence for it to start now, I'm still thinking it's a withdrawal symptom but you need to eliminate other possibilities.  As to heart palps, are you actually having them, or think you are?  Are you suffering from the same emotional problems you had before you started the Paxil, or different ones?  Many anxious people think they're having heart palps but very few actually are when they see a doctor.  The lack of desire for sex -- did you have that while you were on Paxil, for 20 years?  Was your sex drive stronger before you went on it?  Are you feeling depressed?  I ask all of this so you can distinguish in your mind what is a withdrawal symptom, what is possibly something new because you've gotten a lot older, and what is different than what drove you to take it in the first place -- if it's the same old stuff know that drugs don't cure mental illness, they just tamp down the symptoms.  If there is a cure, it's in therapy or luck or lifestyle changes or finding a physiological change, such as a thyroid problem, that gets fixed.  But if these are withdrawal symptoms, they've lasted a long time, so they're probably not going to go away easily.  If your taper was too quick, going back on the drug and tapering off more slowly is the only known way to stop a protracted withdrawal, otherwise you just have to hope it eventually goes away.  
After taking a medication that altered chemicals in your brain for 20 years, it makes sense that your body then takes time to adjust.  All that you are experiencing should get less and less.  Look for resurgence of the original issue you took the paxil for too.  It happens . . .   that symptoms can rearise and throw us for a loop.  And it can all get very confusing about what is what.  These medications have been a life saver for many.
Paxiled,

I got off Paxil with my doctor's help. She told me to add Prozac 10mg to the 20mg Paxil for 5 days. Then after 5 days stop Paxil and continue on Prozac for 2 weeks. I think it did wonders for the zaps, which I had previously experienced when I tried to get off by my myself.

As for my age, I am 67. I started taking Paxil because I was having problems dealing with my husband who was very ill for about 25 years. He has since passed and I felt the urge to get off of them instead of feeling numb and hardly ever crying.

As far as the sexual part goes, I did not have a problem before. It started after I took the Paxil, and in a way, it was good because my husband could not perform anyway due to some very bad back issues.

The heart palpitations started just after I stopped the Prozac.  I wake up in the morning and the first thing I feel is heart palpitations and sweating. It goes away after about 5 minutes or so but just enough to make me feel sweaty all over.

I know what a panic attack is because I have experienced them but it was not like that.

This happens when  I first wake up and one or twice during the day.  I am now aware that these are "side effects " of the withdrawal from Paxil since I have since asked my doctor aboutit. She said it was normal and could not tell me how long they will last. I have read that some side effects lasts up to a year. Which is a long time, I just don't ever want to go back to that drug or any drug without knowing the long term side effects of it.

I'll try the fish oil and eating healthier. Wish me luck!!!
Your taper off was way way too quick.  The minimum taper off of antidepressants is 6 weeks, but for long-term Paxil use -- and really for any of them -- should be as long as necessary to have a successful transition.  In other words, what works for you is different than for someone else.  Adding Prozac is something some docs do, but not the way you did it.  It takes a while for a new drug to start working, and you would add it toward the end of a long enough taper off.  It's your choice to do whatever you wish, and whatever you choose to do I hope it all works out.  But if it stays bad for a while, there's no telling when or if it will go away, and the only way I know of to stop that process is to go back on it and do it right, which is to taper off as slowly as you need to.  Since that's out for you -- I got so angry when I did it because nobody ever told me it could cause withdrawals even after it happened -- and you don't want to go back on the drug, here's hoping your brain adapts quickly.  By the way, I never got brain zaps, and I think it's because I already took a fair amount of fish oil every day.  It's hard to see how the Prozac had anything to do with it, given how long it takes the brain to get used to a drug that works on different receptors.  You probably just didn't get them this time, but if it was the Prozac, that's great.  My only point is, if it keeps going, it might just keep going, and you did not taper off at any recommended pace, which gives you hope that if you do find it necessary to go back on it, you're not really suffering the worst things that can happen, and so you should come out of it okay one way or the other.  Peace.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?